Daily Archives: August 25, 2014

Well, Well, …Wellbutrin?

Today I have been on Bupropion (Wellbutrin) for two weeks. I took 150 mg for the first week and then I was bumped up to 300 mg a week ago. I was a little nervous about going up to 300 mg as my notes (from my first hospitalization around 10 years ago) recorded my maximum dose of Wellbutrin at the time as being 150 mg.

As usual, my psychiatrist had been very specific about keeping tabs on any mania that might be triggered by this medication but (as I suspected) nothing even remotely akin to mania has taken place so far. In fact, the only changes I have detected are:

  • increased volume in the (already present) ringing in my ears
  • dry mouth surpassing anything Lithium every threw at me -to the point where I have been experimenting with different dry-mouth remedies and medications
  • greatly increased tremor action (increasing what was already present due to Lithium)

While I don’t particularly enjoy clanging glasses of water against my teeth while trying to drink or being almost entirely unable to apply eyeliner on myself because I’m shaking so much, honestly I’d rather experience that over, say, a headache lasting two full weeks (ahem, you  know who you are seroquel).

I understand that I have not been taking this antidepressant long enough to realistically expect any improvement in my (still sinking) depression, but the few inconvenient side effects I’ve had have been extremely preferable to pretty much medications 1-14.

Having said that, my psychiatrist was insistent that I increase my seroquel/quetiapine dosage to 50 mg before starting the wellbutrin. I realize this is considered a tiny amount to most people, but even so I’ve been having a very hard time on it. Beyond the two week headache I had when I increased the dosage (which seems to have abated now) I’ve also been having a host of gastrointestinal problems involving a lot of pain, more than a little discomfort, and enough bloating to make me look like a pregnant woman by the time I go to bed.

If I need to keep taking quetiapine, a trip to my gastroenterologist is imminent. None of my previous stomach medications are working anymore, and while this is something that is probably number one on my list of concerns there is an extremely close tie for number one, namely;

hair loss.

Yeah. Nobody likes to have chunks of hair falling out, and right now I am losing at least 3-4 times the amount I would normally lose in a day. My hair is very thick (so I am sure it is not noticeable yet) but I don’t particularly want to use the fact that I have a lot of hair as an excuse to lose more. I know this is not a side effect listed for Seroquel, but  when I did a quick search online it seems I am not the only one experiencing this (by far). Also, I wouldn’t peg this on the wellbutrin because it started before I began taking it.

Thankfully, today I get to address these issues (and more) with my psychiatrist. I am not exactly looking forward to going out in public but I have definitely been experiencing some things that need to be addressed. Hopefully I can find some relief from the physical discomfort, even if I’m still waiting on relief for the emotional.